South Dakota, 2005

Hail in South Dakota, August 11, 2005

August 11, 2005 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 1:00 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 11 2005

.DISCUSSION...FORECAST AREA BETWEEN SYSTEMS THIS AFTERNOON PRIOR TO
TRANSITION TO CYCLONIC FLOW. SMALL SHORTWAVE COMING ACROSS SWRN
MT...WITH ANOTHER COMING INTO NERN MT-NWRN ND. STILL SOME HIGHER
LEVEL MONSOONAL MOISTURE FLOWING OVER SRN PORTIONS...SO A FEW
SHOWERS OR THUNDERSTORMS POSSIBLE TONIGHT FROM GILLETTE ACROSS FAR
SRN SD. ON FRI...COLD FRONT WILL BE DROPPING THROUGH THE AREA...
BRINGING MUCH COOLER AIR AND SHOWERS. UPSLOPE N-NE WINDS ALONG THE
BLACK HILLS WILL PRODUCE MORE PERSISTANT PRECIP...AREAS OF FOG...AND
LOWER TEMPERATURES OVER THE HILLS THROUGH SAT. PRECIP WILL BE
ENHANCED BY A WAVE COMING AT BASE OF THE TROF. AFTER WAVE PASSES...
SKIES CLEAR OUT...AND SURFACE HIGH IS OVER WESTERN SD...SUN MORNING
TEMPS WILL BE VERY COOL. TEMPS WILL START WARMING UP SUN AS UPPER
RIDGE BUILDS OVER WRN US.

EXTENDED...ZONAL FLOW ALOFT OVER THE AREA ON MONDAY WITH SHORTWAVE
PASSING OVERHEAD DURING THE AFTERNOON. SURFACE TROUGH OVER EASTERN
WYOMING WILL HELP TO PULL MOISTURE NORTHWARD...DECREASING
STABILITY...AND WILL INCREASE CONVERGENCE OVER THE HIGHER TERRAIN OF
EASTERN WYOMING AND OVER THE BLACK HILLS. THEREFORE HAVE INCLUDED A
CHANCE OF THUNDERSTORMS OVER THOSE AREAS ON MONDAY AFTERNOON. UPPER
RIDGE THEN BUILDS OVER THE NORTHERN PLAINS ON TUESDAY...PUSHING
TEMPERATURES BACK TO NEAR NORMAL FOR THE REST OF WEEK. THE TROUGH
AXIS SHIFTS SLIGHTLY EAST ON WEDNESDAY...ALLOWING AN UPPER LOW TO
CROSS THE NORTHERN PLAINS AND BRINGING ANOTHER CHANCE OF
THUNDERSTORMS INTO THURSDAY.

&&

.AVIATION...MAINLY SCT-BKN VFR CONDITIONS EXPECTED ACROSS THE REGION
OVERNIGHT...ALTHOUGH SOME AREAS OF FOG WITH IFR CIGS/VSBYS WILL
DEVELOP OVER TWB RTES 260 FROM KRAP-KBIS AND 315 FROM KRAP-KPIR
OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG TWB RTES
258 FROM KRAP-KBFF AND 285 FROM KCPR-KRAP THIS EVENING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

SANDERS/RICHARDS
Hazardous weather outlook, Aug 11, 5:13 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
613 AM MDT THU AUG 11 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
613 AM MDT (713 AM CDT) THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...
AND THEN MOVE EASTERLY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH
THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH SOME
ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS MAY
STILL OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF NORTHEAST
WYOMING AND FAR SOUTHWEST SOUTH DAKOTA ON FRIDAY AS A COLD FRONT
MOVES INTO THE AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS
THE AREA FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 24 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Meade

When
August 11, 4:09 PM MST
Where
Meade County, 2 mi W of Ellsworth Afb
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.150, -103.133

Hail, Meade

When
August 11, 5:00 PM MST
Where
Meade County, 6 mi SE of Hereford
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469451, 5469452.